Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 247, NWS Topeka, KS

September 8, 2008Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 8, 2008, 4:50 AM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2008, 4:50 AM CDT (09:50 UTC)
Expired
Sep 8, 2008, 5:20 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:04 AM CDTHAIL 21 Ne Topeka, KSWIDESPREAD GOLFBALLS LARGEST SIZE 2 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 080950
SVRTOP
KSC087-177-081030-
/O.NEW.KTOP.SV.W.0247.080908T0950Z-080908T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 530 AM CDT

* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CENTRAL TOPEKA...MOVING NORTHEAST AT 31 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOPEKA...
  TECUMSEH...
  GRANTVILLE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 172 AND 188.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3907 9546 3906 9548 3906 9549 3905 9550
      3902 9550 3890 9573 3906 9584 3919 9562
      3907 9544
TIME...MOT...LOC 0950Z 240DEG 27KT 3903 9568

$$
2 follow-up statements
000 
WWUS53 KTOP 081004
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
504 AM CDT MON SEP 8 2008

KSC087-177-081030-
/O.CON.KTOP.SV.W.0247.000000T0000Z-080908T1030Z/
JEFFERSON-SHAWNEE-
504 AM CDT MON SEP 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EASTERN SHAWNEE AND SOUTHWESTERN JEFFERSON COUNTIES...

AT 458 AM CDT...GOLF BALL SIZED HAIL WAS FALLING AT TOPEKAS BILLARD 
AIRPORT. THIS STORM WAS LOCATED NEAR NORTHEASTERN TOPEKA...MOVING 
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN SHAWNEE COUNTY...OAKLAND...AND MAINLY RURAL AREAS OF 
SOUTHWESTERN JEFFERSON COUNTY...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 172 AND 188.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3907 9546 3906 9548 3906 9549 3905 9550
      3902 9550 3890 9573 3906 9584 3919 9562
      3907 9544
TIME...MOT...LOC 1004Z 239DEG 26KT 3909 9560

$$
000 
WWUS53 KTOP 081020
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
520 AM CDT MON SEP 8 2008

KSC087-177-081029-
/O.CAN.KTOP.SV.W.0247.000000T0000Z-080908T1030Z/
JEFFERSON-SHAWNEE-
519 AM CDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHAWNEE AND
SOUTHWESTERN JEFFERSON COUNTIES HAS BEEN CANCELLED...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 172 AND 188.

AT 519 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3907 9546 3906 9548 3906 9549 3905 9550
      3902 9550 3890 9573 3906 9584 3919 9562
      3907 9544
TIME...MOT...LOC 1019Z 239DEG 26KT 3915 9548

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:43 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 8, 4:43 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
443 AM CDT MON SEP 8 2008

.DISCUSSION...

SHORT TERM THUNDERSTORM AND HEAVY PRECIPITATION CONCERNS ARE THE
FOCUS OF THE FORECAST PACKAGE.

00Z UPPER AIR ANALYSIS INDICATED A SHORTWAVE TROUGH MOVING
NORTHEAST INTO THE CENTRAL PLAINS FROM NM AND ANOTHER STRONGER
SHORTWAVE TROUGH MOVING SOUTHEAST INTO THE NORTHERN PLAINS FROM
THE NORTHERN CONUS ROCKIES. H850 ANALYSIS INDICATED WARM FRONT
DRAPED FROM ROUGHLY NORTHWESTERN KS SOUTHEAST INTO SOUTHEASTERN
KS. CONVECTION WAS ALREADY WIDESPREAD THROUGH THE CWA...WITH THE
MOST INTENSE CONVECTION ALIGNED NEAR INTERSTATE 70 AT FORECAST
TIME.

MODELS INDICATE THAT WARM FRONT/LOW LVL BAROCLINIC ZONE WILL SWING
NORTHWEST THIS MORNING IN RESPONSE TO CYCLOGENESIS OVER SOUTHWESTERN
KS BISECTING THE TOPEKA CWA ALONG A SOUTHWEST TO NORTHEAST LINE.
MODELS INDICATE THAT AREAS ROUGHLY ALONG AND SOUTHEAST OF
INTERSTATE 35 WILL REMAIN IN THE WARM SECTOR WHILE AREAS TO THE
NORTH WILL REMAIN BEHIND THE BOUNDARY. LOW LEVEL JET OF AROUND 40
KTS WAS IMPINGING UPON THIS BOUNDARY PER SOUTH CENTRAL KS WIND
PROFILERS. AS STRONG SHORTWAVE TROUGH TRANSLATES EAST THROUGH THE
NORTHERN PLAINS...AND THE SOUTHWESTERN CONUS TROUGH MOVES
NORTHEAST TOWARDS KS...WOULD EXPECT CONTINUED DEVELOPMENT OF
CONVECTION WITH FAVORABLE LARGE SCALE ASCENT...GOOD LOW LEVEL
FRONTOGENETIC FORCING ALONG AND NORTHWEST OF THE BAROCLINIC ZONE
AND STRONG LOW LVL MOISTURE CONVERGENCE. INSTABILITY LOOKS
SOMEWHAT UNDERESTIMATED BY SPC RUC ANALYSIS WITH A FEW TSTMS THAT
LOOK MORE ORGANIZED THAN ANTICIPATED GIVEN MUCAPE ESTIMATE OF 500
J/KG OR LESS. CANNOT RULE OUT A MARGINALLY SEVERE THUNDERSTORM
DURING THE MORNING HOURS BUT THINK THAT THE PRIMARY HAZARD IN
GENERAL ASSOCIATED WITH CONVECTION TODAY WILL BE HEAVY RAINFALL
WHICH COULD LEAD TO SOME LOCALIZED FLOODING. PRECIPITABLE WATER
VALUES OF 1.5 TO 1.75 INCHES WILL REMAIN OVER THE CWA
TODAY...ALLOWING FOR THE POTENTIAL FOR RAINFALL RATES IN EXCESS OF
ONE INCH PER HOUR. OTHER SEVERE WEATHER HAZARDS WOULD BE ISOLATED
INSTANCES OF QUARTER SIZE HAIL AND 60 MPH OUTFLOW WINDS.

AS SHORTWAVE TROUGH MOVES EAST THROUGH THE NORTHERN
PLAINS...BAROCLINIC ZONE WILL SLIDE SOUTHEAST DROPPING
TEMPERATURES QUICKLY. INCLUDED NON DIURNAL TEMPERATURE TREND FOR
FALLING TEMPERATURES ACROSS THE CWA THIS AFTERNOON. SUBSIDENCE
BEHIND THE SHORTWAVE TROUGH...AND ISENTROPIC DOWNGLIDE BEHIND THE
COLD FRONT SHOULD EFFECTIVELY END PRECIPITATION CHANCES AFTER
SUNSET IN THE TOPEKA CWA.

EXTENDED...NO SIGNIFICANT CHANGES MADE WITH FOCUS ON SHORT TERM FORECAST.

CAVANAUGH

&&

.AVIATION...

LATEST PROFILER NETWORK ACRS KS INDCG LO LVL JET INCREASING AS
EXPECTED. IN RESPONSE TO THIS INCREASED FORCING...ISO WEAK TSRA
HAVE BEGAN TO DVLP OVR CNTRL KS. EFFECTIVE INFLOW BASE IS LOWER
THAN THE ACTIVITY EARLIER TONIGHT AND APPEAR TO BE ROOTED AROUND
H8. THUS A LITTLE BETTER INSTABILITY IS AVAILABLE FOR THIS NEW
ACTIVITY AND WOULD EXPECTED TSRA TO EXPAND IN COVERAGE AND
INTENSITY THRU A GOOD PART OF THE NIGHT. GIVEN UPSTRM SOUNDINGS FM
KDDC/KOUN...FEEL THE SVR WX THREAT IS PRETTY LIMITED OVERNIGHT
GIVEN THE DEPTH OF THE LO LVL MOISTURE ARND H85 AND THE LAPSE
RATES ABOVE. NEVERTHELESS A STRONG STORM IN THE NW CANNOT BE RULED
OUT. ONLY OTHER CHANGES THIS EVNG WERE TO CONT TO LOWER POPS IN
THE SE AND ADD SOME ADDITIONAL TIMING TO THE POPS IN THE NW. WE
SHLD SEE THE BULK OF THE PRECIP IN THE AREA AFTER 09Z. ONLY OTHER
CHANGE WAS TO LOWER GOING HIGHS FOR MON OVR THE NW WHERE STG
CAA/RA AND CLDS WILL MAKE FOR A VERY CHILLY DAY FOR EARLY SEP.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 7, 8:49 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
849 PM CDT SUN SEP 7 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-081500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
849 PM CDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT AREA IS NORTH AND WEST OF A LINE FROM COUNCIL GROVE TO
HIAWATHA. THE MOST LIKELY TIME FOR ISOLATED SEVERE WEATHER WILL BE
AFTER MIDNIGHT THROUGH 5 AM. THE MAIN THREAT FROM THUNDERSTORMS
WOULD BE LARGE HAIL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS
NORTH CENTRAL KANSAS AND SPREAD NORTH AND EAST ACROSS THE OUTLOOK
AREA. DUE TO FAVORABLE SHEAR AND INSTABILITY ACROSS NORTH CENTRAL
KANSAS...AND ISOLATED SEVERE STORM IS POSSIBLE. LARGE HAIL UP TO
THE SIZE OF QUARTERS WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL PUSH ACROSS THE REGION DURING THE DAY MONDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. SOME OF
THE STORMS MAY BE SEVERE DURING THE AFTERNOON HOURS ACROSS EAST
CENTRAL KANSAS WHERE BETTER INSTABILITY WILL BE AVAILABLE.

ANOTHER COLD FRONT WILL APPROACH THE AREA BEGINNING LATE TUESDAY
NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY
ACROSS THE ENTIRE OUTLOOK AREA AS THE FRONT PUSHES THROUGH. THE
FRONT WILL THEN LIFT BACK NORTHWARD TOWARD THE END OF THE WORK
WEEK...AND BRING ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY MAINLY ACROSS PORTIONS OF EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT SPOTTERS ARE
ENCOURAGED TO REPORT HAIL A HALF INCH OR GREATER IN SIZE.

BOUSTEAD

In the hours before

Special weather statement, Sep 8, 3:05 AM CDT, 1 hour 45 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT MON SEP 8 2008

KSZ035-036-080830-
DICKINSON-GEARY-
305 AM CDT MON SEP 8 2008

THROUGH 330 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 30 MPH ACROSS NORTHERN DICKINSON AND EASTERN GEARY COUNTIES.  AS
THESE STORMS PASS...EXPECT PENNY SIZE HAIL...STRONG WINDS OF 40 TO
50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE MILFORD STATE PARK...JUNCTION CITY...CHAPMAN AND
GRANDVIEW PLAZA. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS
290 AND 301 COULD ALSO BE AFFECTED.
Special weather statement, Sep 8, 3:31 AM CDT, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT MON SEP 8 2008

KSZ038-039-055-080900-
OSAGE-SHAWNEE-WABAUNSEE-
331 AM CDT MON SEP 8 2008

THROUGH 400 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 30 MPH ACROSS SOUTHERN WABAUNSEE...NORTHWEST OSAGE AND SOUTHWEST
SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE...HARVEYVILLE AND
DOVER. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 159
AND 167 COULD ALSO BE AFFECTED.
Special weather statement, Sep 8, 3:46 AM CDT, 1 hour 4 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT MON SEP 8 2008

KSZ022-035-036-080915-
DICKINSON-GEARY-RILEY-
346 AM CDT MON SEP 8 2008

THROUGH 415 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 30 MPH ACROSS NORTHEAST DICKINSON...GEARY...AND RILEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE GRANDVIEW PLAZA...OGDEN...JUNCTION CITY...KEATS AND
WESTERN MANHATTAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 290 AND 315 COULD ALSO BE AFFECTED.
Special weather statement, Sep 8, 4:12 AM CDT, 38 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT MON SEP 8 2008

KSZ022-038-080945-
RILEY-WABAUNSEE-
412 AM CDT MON SEP 8 2008

THROUGH 445 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EASTWARD
THROUGH NORTHERN WABAUNSEE COUNTY. THIS LINE OF STORMS WILL BRING
WIND GUSTS NEAR 50 MPH AS WELL AS HEAVY DOWNPOURS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS ALSO
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE ALMA...MCFARLAND AND PAXICO. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 340 SHOULD BE PREPARED
FOR SUDDEN HEAVY DOWNPOURS AS WELL AS STRONG WINDS.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:38 AM CDTSevere Thunderstorm WarningTOPDouglas22 min
Sep 8, 6:05 AM CDTAreal Flood AdvisoryTOPJefferson82 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.